Alert archive / Kansas / Flash Flood Warnings in 2007

Flash Flood Warning 1, NWS Wichita, KS

October 12, 2007Lincoln County, Kansas

NWS Wichita, KS issued this flash flood warning at Oct 12, 2007, 8:43 AM CDT for Lincoln County, Kansas. It was in force for 4 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 12, 2007, 8:43 AM CDT (13:43 UTC)
Expired
Oct 12, 2007, 12:45 PM CDT
In force
4 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
None

County Lincoln County, KS

The radar

The Grand Island radar (KUEX), 147 km from the middle of the area, began a volume at 13:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 12, 10:20 AM CDTFLASH FLOODLincoln, KSSAND BAGGING WAS IN PROGRESS AROUND 2 HOMES. ALSO, SOUTH STREET WAS CLOSED AT LINCOLN AVENUE.
Oct 12, 10:26 AM CDTHEAVY RAIN 2.2Westfall, KS
Oct 12, 12:19 PM CDTHEAVY RAIN 3.81 Ne Lincoln, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 97 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 1.7 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2007-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2007-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 121345
FFWICT
KSC105-121745-
/O.NEW.KICT.FF.W.0001.071012T1343Z-071012T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
843 AM CDT FRI OCT 12 2007

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  LINCOLN COUNTY IN CENTRAL KANSAS.

* UNTIL 1245 PM CDT.

* AT 838 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM THUNDERSTORMS OVER THE WARNED AREA.

  DOPPLER RADAR ESTIMATED BETWEEN 3 AND 4 INCHES OF RAIN HAVE FALLEN 
  ACROSS THE AREA...ESPECIALLY NORTH OF LINCOLN...WITH ADDITIONAL 
  RAINFALL AMOUNTS OF 1 TO 2 INCHES POSSIBLE THIS MORNING.

* LOCATIONS WITHIN THE WARNING INCLUDE...
  BARNARD...BEVERLY...LINCOLN...WESTFALL.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

THIS FLASH FLOOD WARNING REPLACES THE PREVIOUS FLOOD WARNING FOR THE
SAME AREA.

LAT...LON 3921 9792 3893 9792 3893 9793 3887 9793
      3886 9829 3922 9834
TIME...MOT...LOC 1343Z 180DEG 0KT 3898 9804

$$

DARMOFAL
1 follow-up statement
000 
WGUS73 KICT 121524
FFSICT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1021 AM CDT FRI OCT 12 2007

KSC105-121745-
/O.CON.KICT.FF.W.0001.000000T0000Z-071012T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LINCOLN KS-
1021 AM CDT FRI OCT 12 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT FOR
LINCOLN COUNTY...

AT 1020 AM CDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED A
THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED AREA.

AT 1020 AM CDT...SAND BAGGING WAS IN PROGRESS AROUND 2 HOMES IN
LINCOLN. ALSO...SOUTH STREET AT LINCOLN AVENUE WAS CLOSED DUE TO
HIGH WATER IN THE CITY OF LINCOLN.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

LAT...LON 3921 9792 3893 9792 3893 9793 3887 9793
      3886 9829 3922 9834
TIME...MOT...LOC 1521Z 180DEG 0KT 3898 9804

$$

DARMOFAL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Oct 12, 6:18 AM CDT, 2 hours 25 minutes earlier.

Area forecast discussion, Oct 12, 6:18 AM CDT, 2 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
618 AM CDT FRI OCT 12 2007

.UPDATE...

&&

.AVIATION...12Z TAFS RSL/SLN/HUT/ICT/CNU
40 KT SOUTHWESTERLY LOW-LEVEL JET NOSING INTO CENTRAL KS THIS
MORNING...WILL AIDE IN PRODUCING SCATTERED TS ACROSS
CENTRAL/NORTHEAST KS WITH ISOLD TS FURTHER SOUTH IN SOUTH CENTRAL
KS. ACTIVITY SHOULD DIMINISH AROUND 18Z AS THE LOW-LEVEL JET
BACKS/WEAKENS. A SLIGHTLY STRONGER SOUTHWESTERLY LOW-LEVEL JET AGAIN FRIDAY
NIGHT SHOULD PROMOTE STRONG ISENTROPIC LIFT ACROSS NORTH
CENTRAL/EASTERN KS. ADDITIONAL SCATTERED TS EXPECTED IN THOSE
PORTIONS OF THE STATE AGAIN TONIGHT FROM ABOUT 05Z ONWARD.

JMC

&&

.PREV DISCUSSION... /ISSUED 302 AM CDT FRI OCT 12 2007/

DISCUSSION...
MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE
WEEKEND AND TEMPERATURES BEHIND THE FRONT.

TODAY-TONIGHT:
THE MIDDLE PORTION OF THE CONUS REMAINS UNDER AN UPPER LEVEL RIDGE
THIS MORNING...WITH CLOSED LOWS OVER BOTH THE EAST AND WEST COASTS.
ACCAS HAS DEVELOPED OVER NORTHERN KANSAS AND SOUTHERN NEBRASKA IN AN
AREA OF MOISTURE TRANSPORT AND ISENTROPIC LIFT AT THE 310K SURFACE.
SOME CONVECTION HAS STARTED TO DEVELOP NORTH OF THE FORECAST
AREA...AND WE EXPECT THAT CENTRAL AND SOUTH CENTRAL KANSAS COULD SEE
SOME CONVECTION THIS MORNING AS WELL.  DURING THE AFTERNOON AND
EVENING...THERE IS ANOTHER CHANCE FOR THUNDERSTORMS AHEAD OF THE
SURFACE LOW THAT IS NEARLY STATIONARY OVER SOUTHEASTERN COLORADO.
THERE IS MORE INSTABILITY AVAILABLE TO THESE STORMS...BUT THERE IS
NO REAL FORCING IN THE AREA. THEREFORE THE STORMS SHOULD NOT BE
STRONG OR SEVERE.

SATURDAY-SUNDAY:
A DRYLINE MAKES IT INTO WESTERN KANSAS ON SATURDAY AND THE LOW
BEGINS TO MOVE EASTWARD BY SATURDAY NIGHT. THERE COULD BE SOME
STRONG STORMS ALONG THE DRYLINE SATURDAY AFTERNOON...AND A FEW
WEAKER STORMS COULD MAKE IT INTO CENTRAL KANSAS.

AS THE LOW AND DRYLINE MOVE EASTWARD ON SUNDAY...PRECIPITATION
CHANCES INCREASE ACROSS THE FORECAST AREA. GOOD
SHEAR...INSTABILITY...AND THE AID OF A 300MB JET STREAK WILL MAKE
SEVERE STORMS POSSIBLE SUNDAY AND SUNDAY NIGHT.

WINDS WILL BE GUSTY FROM SATURDAY AFTERNOON THROUGH MONDAY AS THE
PRESSURE GRADIENT TIGHTENS ACROSS THE FORECAST AREA. AT THIS TIME IT
LOOKS LIKE THE WINDS WILL REMAIN BELOW ADVISORY CRITERIA.

MONDAY-THURSDAY:
WRAP-AROUND MOISTURE WILL HELP KEEP PRECIPITATION CHANCES FOR MONDAY
PRECIPITATION MOVES OUT MONDAY NIGHT AND TUESDAY AS THE LOW QUICKLY
DEPARTS TO THE EAST. THE NEXT CHANCE FOR PRECIPITATION COMES ON
WEDNESDAY NIGHT WITH ANOTHER STRONG SURFACE LOW. DETAILS OF THIS
SYSTEM REMAIN UNCERTAIN...THEREFORE NO CHANGES WERE MADE TO THIS
TIME FRAME. ONE THING TO KEEP AN EYE ON THOUGH IS THAT THE GFS
BRINGS IN MUCH LOWER DEWPOINTS (UPPER 20S AND LOWER 30S) BEHIND THE
FRONT ON THURSDAY INTO FRIDAY. DEPENDING ON TEMPERATURES AND WIND
SPEEDS...THIS COULD BE A CONCERN FOR FIRE WEATHER.

SCHRECK

AVIATION...
FOR 06Z TAF SUITE.
VFR CONDITIONS EXPECTED ACROSS THE REGION FOR THE NEXT 24 HOURS. THE
ONLY CONCERN WOULD BE A CHANCE OF ELEVATED CONVECTION DEVELOPING TO
THE WEST OF KRSL BETWEEN 12-15Z/FRI.  NOT CONFIDENT ENOUGH TO INSERT
VCTS IN KRSL TAF AS MOST OF THE ISENTROPIC LIFT WILL GO TO
DEVELOPING 8K CEILINGS AS LAPSE RATES ONLY STEEPEN IN A LAYER ONLY
2K FEET THICK.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    74  58  79  60 /  20  30  20  30
HUTCHINSON      75  58  78  59 /  20  20  20  40
NEWTON          74  57  77  59 /  20  30  30  30
ELDORADO        73  57  78  59 /  20  40  20  20
WINFIELD-KWLD   74  58  80  60 /  10  30  20  20
RUSSELL         76  57  81  56 /  20  20  30  50
GREAT BEND      76  58  81  56 /  20  20  30  40
SALINA          73  57  76  58 /  20  30  30  40
MCPHERSON       74  57  77  59 /  20  30  30  40
COFFEYVILLE     75  56  79  60 /  10  30  20  20
CHANUTE         73  56  79  59 /  10  30  30  20
IOLA            73  56  78  59 /  10  30  30  20
PARSONS-KPPF    74  56  79  59 /  10  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Oct 12, 5:11 AM CDT, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
511 AM CDT FRI OCT 12 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-131115-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
511 AM CDT FRI OCT 12 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR THUNDERSTORMS MAINLY FOR CENTRAL
AND SOUTH CENTRAL KANSAS TODAY WITH THUNDERSTORM CHANCES
INCREASING TONIGHT. LOCATIONS EAST OF INTERSTATE 135 WILL HAVE THE
BEST CHANCE TO EXPERIENCE A STORM TONIGHT. THESE STORMS ARE NOT
EXPECTED TO BECOME STRONG OR SEVERE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR SATURDAY THROUGH
EARLY TUESDAY WITH THE HIGHEST PROBABILITY OF STORMS OCCURRING
SUNDAY AFTERNOON THROUGH MONDAY MORNING. SOME OF THE STORMS SUNDAY
AFTERNOON AND SUNDAY EVENING WILL HAVE THE POTENTIAL TO BE STRONG
OR SEVERE. THE BEST POTENTIAL FOR ANY SEVERE STORMS WILL BE IN
CENTRAL KANSAS ON SUNDAY AFTERNOON AND EVENING WHERE THEY MAY
EXPERIENCE WIND GUSTS UP TO 60 MPH AND LARGE HAIL.

ANOTHER STORM SYSTEM WILL BRING A CHANCE FOR THUNDERSTORMS ON
WEDNESDAY NIGHT. AT THIS TIME IT APPEARS THAT SOME OF THESE STORMS
COULD BE STRONG TO SEVERE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

SCHRECK

In the hours before

Special weather statement, Oct 12, 8:21 AM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
821 AM CDT FRI OCT 12 2007

KSZ032-121345-
RUSSELL-
821 AM CDT FRI OCT 12 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 817 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF GORHAM...OR 13 MILES NORTHWEST
OF RUSSELL...AND MOVING EAST AT 20 MPH.

DIME SIZE HAIL IS POSSIBLE WITH THIS STORM ALONG WITH LOCALLY HEAVY
RAINFALL.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE. THESE STORMS MAY
PRODUCE PONDING OF WATER ON ROADWAYS.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 5:39 PM CDTSevere Thunderstorm WarningICTCowley, Sumner24 min

Nearby

Flash Flood Warnings in Kansas, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.